Tornadoes · United States · Texas · 2013

EF1 tornado, Napier, Texas, February 18, 2013

This EF1 tornado ran 0.6 miles across San Jacinto County on February 18, 2013, touching down at 2:03 PM CST and reaching 30 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 18, 2013
Touchdown
2:03 PM CST (20:03 UTC)
Lifted
2:06 PM CST (20:06 UTC)
On the ground
3 minutes
Path length
0.6 miles (0.9 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
San Jacinto County
Touchdown point
30.490, -94.954
Lift-off point
30.491, -94.945
Record number
1302181403-01

The damage survey

12 damage points were recorded along this path by NWS HGX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • View of barn from northwest.
  • Debris field extends a good distance toward the east and northeast.
  • Garage buckled in;loss of portion of roof. Front door area damaged.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Isolated thunderstorms formed along a boundary. The strongest storm produced a tornado.

The tornado produced extensive damage to the roof, garage and front door area of a brick home. An adjacent barn was destroyed. The damage path extended a little over one half mile with downed trees observed along a path on either side of the brick home. A witness from about 200 yards away observed the tornado damaging the home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Feb 18, 11:25 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Feb 18, 11:25 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1125 AM CST MON FEB 18 2013

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION.

&&

.AVIATION...
SHRA CONT TO INCREASE IN COVERAGE ACROSS SE TX. WILL CARRY VCSH
FOR THE AFTN AND ADD A TEMPO GROUP FOR HEAVIER SHOWERS. ADDED TSRA
FOR KCLL AS LIGHTNING IS BEING DETECTED JUST NORTH OF THE CWA.
PRECIP SHOULD END BY 02Z AREAWIDE AND SOONER OVER THE NORTHERN TAF
SITES. WINDS WILL SHIFT TO THE NORTH OVERNIGHT AND NE ON TUESDAY.
MVFR CIGS TODAY WILL BECOME VFR OVERNIGHT AND SHOULD REMAIN VFR
ON TUESDAY. 43

&&

.PREV DISCUSSION... /ISSUED 1121 AM CST MON FEB 18 2013/

UPDATE...
MAIN UPDATE IS TO SCALE BACK THE AREAL COVERAGE OF THIS MORNING'S
WIND ADVISORY TO THE SECOND TIER COASTAL COUNTIES INCLUDING THE
GREATER HOUSTON METRO AREA (HARRIS). RADAR FILLING IN ACROSS THE
WEST-NORTHWEST CWA...PRIMARILY LIGHT SHOWERS WITH REPORTS OF
LIGHTNING OVER WESTERN MILAM AND ROBERTSON COUNTIES. RAIN SHOWERS
UNDER A NEAR 750 MB CAP AND ISOLATED THUNDERSTORMS WILL BE ONGOING
WITHIN THIS WARM AIR ADVECTION PATTERN DOWNSTREAM OF AN APPROACHING
COLD FRONTAL BOUNDARY. THIS FRONT IS TIMED TO PASS ACROSS THE REGION
DURING THE OVERNIGHT HOURS...OFF THE COAST BY SUNRISE TUESDAY.
MORE ORGANIZED...OR MORE DISCREET CELLS...WITH A POSSIBLE THIN
LINE OF CONVECTION JUST AHEAD OF THE FRONT THIS EVENING AND INTO
THE EARLY TUESDAY AM HOURS MAY DROP LOCALIZED HALF INCH AMOUNTS
AND SMALL HAIL. DECENT SHEAR WITH AMPLE LOWER LEVEL TURNING AND
FAIRLY LOW WBZ HGTS (7-8K FT) INDICATE THAT ANY STRONGER THUNDERSTORM
HAS A HIGH POTENTIAL OF EXHIBITING A MORE-ORGANIZED UPDRAFT/DOWNDRAFT
STRUCTURE AND THE POTENTIAL FOR PRODUCING NEAR-QUARTER SIZE HAIL.
31

PREV DISCUSSION... /ISSUED 549 AM CST MON FEB 18 2013/

DISCUSSION...
SEE AVIATION FOR 12Z TAF DISCUSSION

AVIATION...
SURFACE WINDS ALREADY GUSTY THIS MORNING UNDERNEATH STRONG LOW
LEVEL JET AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE. VAD
WIND PROFILES FROM KHGX AND TIAH SHOW WINDS AROUND 40KTS AT 2KFT.
THIS IS RIGHT ON THE EDGE FOR LLWS CRITERIA BUT WITH GUSTS ALREADY
BEGINNING TO MIX DOWN HAVE DECIDED TO LEAVE IT OUT OF THE CURRENT
TAFS. A FEW SHRA HAVE BEGUN TO DEVELOP OFF TO OUR WEST ACROSS
CENTRAL TEXAS BUT FEEL THAT COVERAGE WILL REMAIN RATHER SPARSE
UNTIL EARLY AFTERNOON. HAVE SLOWED THE FRONT UP JUST A BIT FROM
PREVIOUS TAF PACKAGE...ARRIVING AT OUR NORTHERN TERMINALS THIS
EVENING AND PUSHING OFFSHORE AROUND 09Z. EXPECT WINDS TO BEGIN
ROLLING AROUND TO THE NORTHEAST AND EAST AFTER 12Z TUESDAY AS HIGH
PRESSURE SHIFTS QUICKLY OFF TO THE EAST. 38

PREV DISCUSSION... /ISSUED 450 AM CST MON FEB 18 2013/

DISCUSSION...
WATER VAPOR IMAGERY SHOWS ELONGATED SHORTWAVE TROUGH MOVING INTO
THE PLAINS. UPPER LEVEL ANALYSIS HAS PRETTY STRONG SOUTHERN BRANCH
OF JET OVER TX. SFC LOW CONTINUES TO DEEPEN OVER THE PLAINS IN
RESPONSE TO THE SHORTWAVE. TIGHT PRESSURE GRADIENT OVER SE TX HAS
FAIRLY GUSTY WINDS ALREADY OVER THE AREA. EXPECT WINDS TO INCREASE
MORE ONCE MIXING COMMENCES SO WIND ADVISORY WILL BE ISSUED FOR 15Z
TO 22Z FOR THE AREA. STRONG LLJ SHOULD SUPPORT GUSTS ABOVE 30KTS
AT TIMES.

MODELS ARE IN PRETTY GOOD AGREEMENT WITH PACIFIC FRONT PUSHING
INTO SE TX AROUND 00Z TUE. MOISTURE RETURN HAS NOT BEEN ALL THAT
STRONG WITH PRECIP WATER VALUES AROUND 1-1.2 INCHES. THIS MAY
CONTRIBUTE TO SOME WEAK INSTABILITY BUT ALSO EXPECT ELEVATED MIXED
LAYER TO ADVECT OVER THE AREA WITH DRY SLOT AROUND 700MB. THERE
WILL BE A SMALL WINDOW FROM 21Z MON TO 03Z TUE THAT STRONG STORMS
COULD DEVELOP. GIVEN CAP AND WEAK INSTABILITY...LOW CONFIDENCE IN
ANY SEVERE WEATHER. THINK ANY SEVERE THREAT WILL BE TO THE NE OVER
THE ARKLATEX/OZARKS WHERE UPPER LEVEL FORCING WILL BE STRONGER.
WILL KEEP FORECAST OF 30/40 POPS GOING FOR TODAY. COLD FRONT WILL
PUSH OFF THE COAST OVERNIGHT AND EXPECT COOLER/DRIER DAY FOR TUE.

GFS/ECMWF CONTINUE THEIR WET FORECAST FOR WEDNESDAY WHILE NAM IS
DRIER. STALLED FRONT IN THE GULF WILL SLOWLY PULL NORTH AS A WARM
FRONT. HIGHER MOISTURE IS EXPECTED AS PRECIP WATER VALUES INCREASE
TO 1.4-1.6 INCHES PER GFS. ISENTROPIC LIFT STILL IS QUITE STRONG
SO THINK HIGHER POPS IN THE 60/70 PERCENT RANGE LOOKS GOOD.
SOUTHERN BRANCH OF THE JET ALSO REMAINS ACTIVE SO MAY GET ADDED
DIVERGENCE FROM JET DYNAMICS. EXPECT WARM FRONT TO MOVE NORTH
ACROSS THE AREA WED AFTERNOON/NIGHT SO WILL KEEP RAIN CHANCES IN
THE FORECAST.

THURSDAY MORNING FROM 12Z-18Z WITH NEED TO BE MONITORED FOR THE
POTENTIAL OF SEVERE WEATHER. STRONG JET REMAINS IN PLACE AS THE
NEXT UPPER LEVEL TROUGH NOW OFF THE COAST OF THE PAC NW MOVES INTO
THE PLAINS. WARM FRONT LOOKS TO BE SETTING UP FROM NEAR WACO TO
JASPER TX. THIS WILL PUT WARM SECTOR OVER MUCH OF SE TX DURING THE
MORNING HOURS AS PACIFIC FRONT MOVES INTO THE AREA. MAY BE
POSSIBLE THAT THE CAP WILL BE WEAKER AND THE ELEVATED MIXED LAYER
MAY BE SLOWER TO MOVE OVER SE TX. INSTABILITY HAD BEEN AROUND
1000-1500 J/KG BUT THE GFS HAS BACKED OFF SOME ON INSTABILITY WITH
ONLY 500-1000 J/KG. THERE WILL BE PLENTY OF SHEAR FOR ORGANIZED
STORMS LIKE SUPERCELLS AND NEED TO BE CAREFUL OF TORNADO THREAT
NEAR WARM FRONT WHERE LOW LEVEL WINDS WILL BE MORE BACKED TO THE
SE. CAN SEE THERE BEING A HIGHER THREAT FOR SEVERE WEATHER SINCE
CAP MAY BE WEAKER AND MAY BE HIGHER INSTABILITY THAN FORECAST.
STILL LOTS OF UNCERTAINTY IN THESE DETAILS BUT MODELS ARE IN
PRETTY GOOD AGREEMENT THIS FAR OUT. THINK SPC DAY 3 AND DAY 4-8
OUTLOOKS GIVE A GOOD OVERVIEW.

PACIFIC FRONT PUSHES TOWARDS THE COAST LATE THURSDAY NIGHT AND
STALLS JUST OFF THE COAST BY FRI MORNING. MAY HOLD ONTO SOME 20/30
POPS FOR OVERNIGHT INTO FRI FOR SHOWERS ALONG STALLED FRONT.
FRONT FINALLY PUSHES THROUGH FRI NIGHT WITH PASSING OF FINAL SHORT
WAVE TROUGH CROSSING THE S ROCKIES. AFTER A QUIET
SATURDAY...ACTIVE WEATHER PATTERN CONTINUES WITH ANOTHER STRONG
TROUGH DEVELOPING IN THE ROCKIES ON SUNDAY. RETURN FLOW OFF THE
GULF MAY SUPPORT SOME RAIN CHANCES SUNDAY AS SFC LOW DEVELOPS IN
THE PLAINS. ANOTHER FRONT MAY PUSH THROUGH NEXT MONDAY WITH A
ROUND OF THUNDERSTORMS.

39

MARINE...
STRONG ONSHORE WINDS WILL CONTINUE THROUGH LATE TONIGHT AHEAD OF AN
APPROACHING COLD FRONT THAT WILL MOVE OFFSHORE AFTER MIDNIGHT. WILL
CARRY ADVISORY FLAGS FOR ALL WATERS THROUGH THE DAY AND FOR THE
OFFSHORE WATERS THROUGH TONIGHT. ONSHORE WINDS WILL RETURN QUICKLY
IN THE WAKE OF THE FRONT AS HIGH PRESSURE WILL MOVE RAPIDLY EAST OF
THE REGION. EXPECT MODERATE TO STRONG ONSHORE WINDS AND POSSIBLE
ADVISORY CONDITIONS FOR WEDNESDAY AHEAD OF YET ANOTHER FRONTAL
PASSAGE EXPECTED ON THURSDAY. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  45  67  45  57 /  40  20  10  30  70
HOUSTON (IAH)              74  50  69  47  60 /  40  30  10  20  70
GALVESTON (GLS)            70  55  64  53  65 /  30  30  10  20  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...
     HARRIS...JACKSON...LIBERTY...MATAGORDA...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM 6 PM CST THIS EVENING
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES: GALVESTON
     BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT
     20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...31
AVIATION/MARINE...43
Hazardous weather outlook, Feb 18, 5:23 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
523 AM CST MON FEB 18 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
523 AM CST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS ARE EXPECTED TO DAY WITH GUSTS AROUND 30
TO 35 MPH IN SOME AREAS. WIND ADVISORY IS IN EFFECT FOR LATE THIS
MORNING AND THE AFTERNOON. A FRONT WILL PUSH INTO THE AREA LATER
THIS AFTERNOON ALLOWING FOR A FEW SHOWERS AND THUNDERSTORMS TO
DEVELOP. THUNDERSTORM ACTIVITY MAY BE LIMITED BY THE LACK OF
INSTABILITY AND A CAP OF WARM AIR ALOFT. THE POTENTIAL FOR SEVERE
WEATHER TODAY APPEARS SMALL AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WARM FRONT WILL PUSH NORTH THROUGH THE AREA WEDNESDAY AND
WEDNESDAY NIGHT WHICH WILL SUPPORT SHOWERS AND A FEW
THUNDERSTORMS. THE POTENTIAL FOR SEVERE WEATHER INCREASES
OVERNIGHT AND THROUGH THURSDAY MORNING. THUNDERSTORMS MAY DEVELOP
SOUTH AND ALONG THE WARM FRONT THURSDAY MORNING. STRONG WIND SHEAR
AND UPPER LEVEL WINDS WILL SUPPORT ROTATING STORMS AND BOWING
SEGMENTS ALONG AN ADVANCING COLD FRONT. THE MAIN THREAT FOR SEVERE
WEATHER LOOKS TO BE FROM NORTH OF A BRENHAM...CONROE...LIVINGSTON
LINE. AT THIS TIME THERE MAY BE ENOUGH INSTABILITY FOR STORMS AND
THE CAP MAY BE WEAKER. THE DETAILS OF THE SEVERE WEATHER POTENTIAL
MAY STILL CHANGE OVER THE NEXT COUPLE OF DAYS BUT THIS TIME FRAME
NEEDS TO BE MONITORED FOR AN INCREASE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT EXPECTED TODAY. SPOTTER ACTIVATION MAY BE
NEEDED THURSDAY.

GMZ330-335-350-355-370-375-191130-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
523 AM CST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS AND ROUGH SEAS SHOULD CONTINUE TO DAY WITH
SMALL CRAFT ADVISORIES IN PLACE. SMALL CRAFT ADVISORY MAY NEED TO
BE EXTENDED INTO TUESDAY AS A COLD FRONT PUSHES OFF THE COST AND
STRONG NORTHERLY WINDS DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CRAFT ADVISORIES MAY BE NEEDED WEDNESDAY AND THURSDAY WITH
STRONG SOUTHERLY WINDS DEVELOPING AGAIN WHICH WILL SUPPORT ROUGH
SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

8.1 hours before the tornado, 173 km from the path. February 18, 2013.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN -12, lifted condensation level 942 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-02-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 263 square meters per square second, 0 to 6 km bulk shear 60 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
16 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Cleveland (6R3), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Houston radar (KHGX), 114 km away, was scanning. The volume nearest the touchdown began at 20:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of February 18, 2013

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 182:38 PM CSTEF0De Soto Parish, LA2.010
February 183:30 PM CSTEF0Miller, AR0.020
February 185:13 PM CSTEF0Rusk, TX0.730
February 185:18 PM CSTEF0Rusk, TX0.020
February 185:27 PM CSTEF0Rusk, TX1.215
February 185:27 PM CSTEF0Rusk, TX1.630
February 185:48 PM CSTEF1Rusk, TX2.060$30,000
February 185:57 PM CSTEF0Panola, TX1.250
February 186:01 PM CSTEF0Rusk, TX0.010
February 186:05 PM CSTEF0Panola, TX0.830
February 186:05 PM CSTEF0Caddo Parish, LA0.025
February 186:08 PM CSTEF0Caddo Parish, LA0.020
February 186:12 PM CSTEF0Rusk, TX0.020$5,000
February 186:13 PM CSTEF0Panola, TX0.010
February 186:19 PM CSTEF1Rusk, TX0.020$10,000
February 186:19 PM CSTEF0Panola, TX0.020
February 186:37 PM CSTEF0Shelby, TX0.010

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.